• I am developing white stripes across the ends of my fingernails

    Asked by MyLungCancer on Wednesday, March 25, 2020

    I am developing white stripes across the ends of my fingernails

    Is this a normal reaction to chemo?

    4 Answers from the Community

    4 answers
    • carm's Avatar
      carm

      Hope this helps:
      Nail Changes
      What are nail changes?

      There are several types of nail changes which may occur in patients receiving chemotherapy. The most common of these skin reactions seen, particularly in dark-skinned persons, is hyperpigmentation (darkening). Vertical or horizontal bands, or general darkening. Drugs in which these skin reactions been known to occur include:

      Bleomycin, cyclophosphamide, daunorubicin, doxorubicin, fluorouracil, hydroxyurea, aminoglutethimide, busulfan, cisplatin, dacarbazine, docetaxel, idarubicin, ifosfamide, melphalan, methotrexate, mitomycin and mitoxantrone.
      This hyperpigmentation generally grows out with the nail.
      Other nail changes include:

      Beau's lines (horizontal depressions of the nail plate). These skin reactions can occur a few weeks after a course of chemotherapy.
      Mees' lines (white horizontal discoloration of the nail plate involving the entire nail width).
      Leukonychia (white horizontal discoloration involving partial nail width).
      Onycholysis (The separation or loosening of a fingernail or toenail from its nail bed).
      Onychodystrophy (A malformation of the nail).
      All of these skin reactions are temporary and eventually resolve once the drug causing the change is stopped and the affected nails grow out (this may take weeks to months).

      Things you can do to manage nail changes:

      Nails should be trimmed and kept clean.
      Gloves should be worn for housecleaning and gardening to minimize damage and prevent infection.
      Nail polish and imitation fingernails should not be worn until the nails have grown out and returned to normal.

      12 days ago
    • Kp2018's Avatar
      Kp2018

      Carm, thank you so much for resuming posting. I have learned so much from you.

      I experienced Beau's lines (now I know what to call it), one for each course of Adriamycin. I was fascinated by the phenomenon. As the nails grew out, the lines disappeared.

      12 days ago
    • carm's Avatar
      carm

      You are most welcome. Best of luck to you and I appreciate the kind words.

      11 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more lung cancer questions.  Also, don't forget to check out our Lung Cancer page.